Hail, Rankin
- When
- March 12, 2:54 PM CST
- Where
- Rankin County, 4.16 mi E of Piney Woods
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.080, -89.910
Mostly penny with some quarter sized hail fell.
A thunderstorm complex late Saturday night (3-11) moved across the area and largely resulted in a stable airmass on Sunday (3-12) through much of the day, with widespread sub-severe shower and thunderstorm activity remaining in its wake. By Sunday afternoon, sufficient recovery of the airmass ahead of an approaching cold front allowed instability to become sufficient for severe storms mostly…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A thunderstorm complex late Saturday night (3-11) moved across the area and largely resulted in a stable airmass on Sunday (3-12) through much of the day, with widespread sub-severe shower and thunderstorm activity remaining in its wake. By Sunday afternoon, sufficient recovery of the airmass ahead of an approaching cold front allowed instability to become sufficient for severe storms mostly along and south of I-20. A few severe storms developed with hail as large as half dollars reported before diminishing into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 12, 2:09 PM CST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Jackson MS
309 PM CDT Sun Mar 12 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 308 PM CDT Sun Mar 12 2023
Through Monday:
A cold front now extends from near Alexandria to Jackson to
Tuscaloosa. However, instability immediately ahead of the front
remains limited in the wake of morning convection and persisting
shower activity. A corridor of moderate elevated instability does
exist, however, and this has been fueling isolated non-severe
storms across north LA today. Further south, across parts of south
MS, weak to moderate mixed layer instability still exists along
with steepening midlevel lapse rates. With continued strong
effective deep layer shear over that area, a few more robust
storms remain possible through the afternoon hours. Hail up to
golf ball size and damaging wind gusts remain the primary threats.
The severe threat will end late this afternoon as the cold front
pushes through.
Otherwise, patchy lighter precip is persisting in the wake of the
front but will taper off this evening. Low cloudiness may be a bit
more pesky, sticking around for much of the night until additional
dry air advects in. Monday will be cooler but rain-free as surface
ridging builds into the Deep South. /DL/
Monday Night through Sunday:
Cold air advection will continue across our area through the day
Tuesday as a 1030mb surface high pressure system moves from the
Midwest into into the Mid-South region. Winds will begin to lighten
up early Tuesday morning to allow for temperatures to drop near
freezing across mainly northern portions of our forecast area. The
core of the surface high will closer to the forecast area on
Wednesday morning, and the chances for temps near or below freezing
will be maximized across our area. Frost will be possible both
mornings - mainly north of a line from Monroe, LA to Brookhaven, MS
to Laurel, MS. Frost and a light freeze are generally expected to be
likely north and east of a line from Greenwood, MS to Carthage, MS
to Meridian, MS. As we have had unusually warm temperatures more
typical of March/April over the last few weeks, vegetation has been
greening up and will be sensitive to frost and freeze damage.
Therefore the threat has been increased to "Significant" in the
northeastern 1/4th of our forecast area for agricultural freeze
concerns, with "Limited" "Elevated" threat for frost development
farther south and west. A Freeze Watch has been issued for the
Significant threat area, and a Freeze Warning is likely to be issued
with subsequent forecast updates. The only fly in the ointment is
some hint at some upper-level saturation as a shortwave trough
slides southeast over the region Tuesday into Wednesday. It is
uncertain at this time whether sufficient cloud cover will develop
to limit radiational cooling either night.
Temps will rebound in the wake of the departing surface high for
late week, and then another cold front and its accompanying chance
for showers and thunderstorms will move through the area Thursday
night into Friday. Additional freeze concerns are possible over the
weekend, although it's uncertain at this time when the ideal
radiational cooling conditions will allow for frost. Chances
increase by Saturday night especially in the northern half of the
area. Those with plans for spring planting should pay close
attention to the forecast this week and prepare accordingly. /NF/
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Mar 12 2023
MVFR to IFR conditions are prevalent as a cold front moves across
the region this afternoon. Numerous SHRA and TS are occurring
across southeast MS and these will remain possible through this
afternoon hours. Rain chances will end from northwest to southeast
as the front moves through, ending around GLH/GWO early this
afternoon and around HBG/PIB around mid-evening. Winds are
shifting from S/SW ahead of the front, currently located along a
HEZ-JAN-NJW line, to N behind it. MVFR/IFR stratus will persist
into the evening hours, then begin to lift overnight with VFR
conditions expected to return to most areas by daybreak Monday.
/DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 43 59 35 58 / 10 0 0 0
Meridian 41 61 34 58 / 20 0 0 0
Vicksburg 43 59 36 58 / 0 0 0 0
Hattiesburg 46 66 37 62 / 40 0 0 0
Natchez 45 61 38 61 / 10 0 0 0
Greenville 40 53 34 53 / 0 0 0 0
Greenwood 40 54 33 55 / 0 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Freeze Watch from late Monday night through Wednesday morning
for MSZ025>033-036>039-042>046-050>052.
LA...None.
AR...None.
&&
DL/NF/DLHazardous Weather Outlook National Weather Service Jackson MS 237 PM CDT Sun Mar 12 2023 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>052-056>058- 131945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Smith-Jasper-Clarke- 237 PM CDT Sun Mar 12 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday A freeze is expected after the start of the growing season, with significant damage to unprotected sensitive vegetation possible. For portions of northern and eastern Mississippi, temperatures of 32 degrees or colder for at least 3 hours or more will be possible late Monday night into Tuesday morning and again late Tuesday night into Wednesday morning. For areas farther south and west, frost is possible as temperatures may fall below 36 degrees for a few hours both nights. Care should be taken to prepare and protect sensitive vegetation from frost or freeze damage. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ026-MSZ053>055-059>066-131945- Concordia-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones- 237 PM CDT Sun Mar 12 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Isolated severe thunderstorms are possible through the rest of this afternoon. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday A freeze is expected after the start of the growing season, with significant damage to unprotected sensitive vegetation possible. For portions of northern and eastern Mississippi, temperatures of 32 degrees or colder for at least 3 hours or more will be possible late Monday night into Tuesday morning and again late Tuesday night into Wednesday morning. For areas farther south and west, frost is possible as temperatures may fall below 36 degrees for a few hours both nights. Care should be taken to prepare and protect sensitive vegetation from frost or freeze damage. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ072>074-131945- Marion-Lamar-Forrest- 237 PM CDT Sun Mar 12 2023 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms are possible through the rest of this afternoon. Some thunderstorms could produce damaging winds to 60 mph and hail up to the size of golf balls. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. NF && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG 3 E TOPEKA 31.42N 90.14W
03/12/2023 LAWRENCE MS EMERGENCY MNGR
TREE BLOWN DOWN ON DIVIDE RD REPORTED BY EM.
&&
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 3 E TOPEKA 31.42N 90.14W
03/12/2023 LAWRENCE MS EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
E TOPEKA. TREE BLOWN DOWN ON DIVIDE RD
REPORTED BY EM.
&&
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1242 PM CDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND DMG DERMOTT 33.53N 91.44W
03/12/2023 CHICOT AR EMERGENCY MNGR
PARAPET WALL ON A BUILDING WAS BLOWN OVER.
REPORTED BY EM.
&&
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM TSTM WND DMG 5 WSW ARLINGTON 32.85N 89.26W
03/12/2023 NESHOBA MS EMERGENCY MNGR
SEVERAL TREES DOWNED IN THE ARLINGTON AREA,
INCLUDING ALONG CR 602. TREES FELL ON TWO
HOUSES ALONG CR 602. A METAL CARPORT ROOF
WAS BLOWN ONTO A CAR ALONG CR 802. ONE SIDE
OF A TRAILER WAS DAMAGED ALONG CR 167. TIN
WAS BLOWN OFF AN OUTBUILDING ALONG CR 828.
DAMAGE OCCURRED AROUND 853Z.
&&
DLSpecial Weather Statement
National Weather Service Jackson MS
239 PM CDT Sun Mar 12 2023
MSZ047-048-053-122030-
Warren MS-Hinds MS-Claiborne MS-
239 PM CDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of south central
Warren, northeastern Claiborne and southwestern Hinds Counties
through 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reganton, or 17 miles southeast of Vicksburg, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Utica around 245 PM CDT.
Raymond and Dry Grove around 300 PM CDT.
Jackson, Byram and Terry around 310 PM CDT.
Other locations impacted by this storm include Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3222 9094 3225 9027 3216 9025 3215 9025
3214 9024 3212 9024 3211 9025 3210 9024
3209 9025 3209 9023 3208 9023 3207 9024
3205 9023 3205 9065 3204 9096
TIME...MOT...LOC 1939Z 266DEG 41KT 3212 9070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AJSpecial Weather Statement
National Weather Service Jackson MS
259 PM CDT Sun Mar 12 2023
MSZ049>051-056-057-122045-
Scott MS-Smith MS-Newton MS-Rankin MS-Jasper MS-
259 PM CDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of northwestern Jasper,
southeastern Rankin, southwestern Newton, northern Smith and southern
Scott Counties through 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johns, or 11 miles southwest of Morton, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pulaski around 310 PM CDT.
Homewood around 320 PM CDT.
Lawrence and Roberts around 340 PM CDT.
Other locations impacted by this storm include Polkville and Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3215 8994 3226 8990 3243 8932 3214 8908
TIME...MOT...LOC 1959Z 264DEG 41KT 3221 8977
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AJThe Jackson/Brandon,MS radar (KDGX), 23 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
4 hail. Local standard time, as filed.
Mostly penny with some quarter sized hail fell.
Hail as large as 1.25 inches fell near Quitman.
Dime to quarter sized hail fell south of Quitman.
Hail as large as 1 inch, quarter size, fell in the Brewer community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101945, 1101946, 1101947, 1101948.